# SDR 2018FA0000472

- Difficulty date: November 1, 2018
- Submitted: November 1, 2018
- Operation: General aviation
- Aircraft: N759GV
- Make and model: Cessna 182Q
- Aircraft serial: 18265991
- Aircraft time: 1,230 hours
- System (JASC): 3110 · Instrument Panel
- Part: Resistor
- Part number: 819210OR8295256
- Condition: Burned
- Location: Instrument Panel
- Part time: 1,230 hours
- Component: Inst Cluster, Cessna
- Component part number: C6695020202
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: K

## Discrepancy

PILOT REPORTED SMOKE COMING FROM AVIONICS. INVESTIGATION REVEALED SMOKE COMING FROM THE INSULATION OF THE JUMPERS AT THE VOLTAGE DROPPING RESISTOR AT THE LEFT FUEL QUANTITY GAUGE. THE SMOKE WAS BEING COLLECTED BY THE AVIONICS COOLING FAN AND BLOWN THROUGH THE RADIOS. EARLY 28 VOLT AIRCRAFT STILL USED 12 VOLT INSTRUMENTS TO INDICATE ENGINE AND FUEL QUANTITY PARAMETERS. THE VENDOR OF THESE GAUGES FURNISHED "MAGNETIC VOLTAGE DROPPING RESISTORS" TO STEP THE VOLTAGE DOWN TO 14V. THE TYPICAL GAUGE CLUSTER SCENARIO 28V POWER IS SUPPLIED BY THE "INST" CIRCUIT BREAKER TO THE INSTRUMENT CLUSTER AND IS THEN DISTRIBUTED IN PARALLEL TO ALL OF THE CLUSTER INSTRUMENTS THROUGH JUMPERS. EACH INSTRUMENT IS EQUIPPED WITH ITS OWN VOLTAGE DROPPING RESISTOR (VDR). SW PUB 4601 STATES THAT THE RESISTANCE OF EACH VDR IS TO BE 75 OHMS. IN THE CASE OF THE LEFT FUEL QUANTITY GAUGE (BURNING THE WIRES) THE RESISTANCE OF THE VDR WAS ONLY 18 OHMS. NONE OF THE OTHER VDR'S INDICATED OVER 60 OHMS, THUS IT WOULD APPEAR THAT THESE VDRS FAIL WITH AGE AND USE BY LOSING RESISTANCE. IF CORRECT THEN VOLTAGE GREATER THAN 14 VOLTS IS PROGRESSIVELY BEING SUPPLIED TO EACH INDIVIDUAL INSTRUMENT. WHILE SMOKE FROM BURNING INSULATION MIGHT BE ALARMING I HAVE A GREATER CONCERN. THE FUEL SENDERS ARE RATED TO OPERATE WITH 14 VOLT INSTRUMENTS, AND THE RESISTANCE WIPERS ARE UNSEALED AND INSTALLED IN AN EXPLOSIVE GAS ENVIRONMENT (WHEN FUEL LEVELS ARE LOW). IS IT POSSIBLE THAT THE GREATER SIGNAL VOLTAGE COULD CAUSE AN IGNITION SOURCE TYPE FAILURE AT THE SENDER? THE PN VOLTAGE DROPPING RESISTORS ARE NO LONGER PROCURABLE NOR ARE THE EXPENSIVE 28 VOLT INSTRUMENT CONVERSION KITS ONCE OFFERED. IT WOULD SEEM PRUDENT TO REQUIRE REMOVAL OF THE INDIVIDUAL VDRS AND SUPPLY THE REQUIRED 14V INSTRUMENT CLUSTER POWER THROUGH A SINGLE TSO APPROVED 28 TO 14 VOLT CONVERTER.
